Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 9:20 PM CDT for Hand County, Spink County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 9:20 PM CDT (02:20 UTC)
- Expired
- May 30, 2016, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:22 PM CDT | HAIL 1 | 7 Wnw Tulare, SD | |
| May 30, 9:22 PM CDT | HAIL 1 | 8 Sw Redfield, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
802
WUUS53 KABR 310220
SVRABR
SDC059-115-310300-
/O.NEW.KABR.SV.W.0035.160531T0220Z-160531T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
EASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1000 PM CDT
* AT 920 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COTTONWOOD
LAKE...OR 8 MILES SOUTHWEST OF REDFIELD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TULARE AROUND 925 PM CDT.
TWIN LAKES AROUND 930 PM CDT.
REDFIELD AROUND 940 PM CDT.
ASHTON AROUND 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4464 9866 4476 9880 4513 9849 4492 9816
TIME...MOT...LOC 0220Z 215DEG 24KT 4478 9864
HAIL...1.00IN
WIND...60MPH
$$
DORN3 follow-up statements
320
WWUS53 KABR 310230
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT MON MAY 30 2016
SDC059-310239-
/O.CAN.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
HAND SD-
930 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAND COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4464 9866 4489 9870 4513 9849 4492 9816
TIME...MOT...LOC 0229Z 222DEG 21KT 4481 9858
$$
SDC115-310300-
/O.CON.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
930 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN SPINK COUNTY...
AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWIN LAKES...OR
NEAR REDFIELD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. QUARTER SIZED HAIL
HAS BEEN REPORTED 8 MILES SOUTHWEST OF REDFIELD.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
REDFIELD AROUND 940 PM CDT.
FRANKFORT AND ASHTON AROUND 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4464 9866 4489 9870 4513 9849 4492 9816
TIME...MOT...LOC 0229Z 222DEG 21KT 4481 9858
HAIL...1.00IN
WIND...60MPH
$$
FLEEGEL492
WWUS53 KABR 310252
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT MON MAY 30 2016
SDC115-310300-
/O.CON.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
952 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL SPINK COUNTY...
AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHTON...OR 9
MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SPINK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4480 9837 4485 9846 4510 9850 4513 9849
4492 9816
TIME...MOT...LOC 0252Z 215DEG 29KT 4499 9840
HAIL...0.88IN
WIND...60MPH
$$
KF601
WWUS53 KABR 310259
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT MON MAY 30 2016
SDC115-310309-
/O.EXP.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
959 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY WILL
EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4480 9837 4485 9846 4510 9850 4513 9849
4492 9816
TIME...MOT...LOC 0257Z 215DEG 24KT 4499 9840
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:24 PM CDT, 56 minutes earlier.
Area forecast discussion, May 30, 8:24 PM CDT, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 824 PM CDT MON MAY 30 2016 .UPDATE... Issued at 824 PM CDT MON MAY 30 2016 Line of storms moving east this evening moving into less favorable environment. Have not had many severe reports this evening. Cancelled the western part of the watch this evening. UPDATE Issued at 658 PM CDT MON MAY 30 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 318 PM CDT MON MAY 30 2016 Storms now beginning to develop across western and central portions of the state in association with a cold front. Models are in good agreement that this activity will line out and track eastward across the state through the evening and early overnight hours. MUCAPE has increased to 3000+ J/KG across the Missouri river area...along with some increase in low level shear. Expect the line of storms will have the potential to produce large hail and gusty winds through its life span late this afternoon into tonight. The low pressure system will swing northward late tonight with some precipitation on the back side of it possibly affecting the northwestern CWA Tuesday afternoon. Low temperatures tonight will range from the upper 40s northwest to the upper 50s east. High temperatures on Tuesday will range from the mid 60s northwest to the mid 70s east. .LONG TERM...(Tuesday Evening through Monday) Issued at 318 PM CDT MON MAY 30 2016 The upper low is expected to continue to pull out of the region on Wednesday. In its wake, cold air advection will continue with the coolest temps of the week. Winds will be breezy from the northwest. The trend of the western CONUS ridge rebounding through the period looks good. This will leave most of the region under northwest flow, with warmest temps in the west, trending cooler east. The threat of thunderstorms in the northwest flow are too tricky to time at this moment, but I would expect some thunderstorms possible later this week and weekend. Pops will remain low at this time however. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 658 PM CDT MON MAY 30 2016 Thunderstorms will move across the region into the early morning hours affecting all locations as a cold front moves through. Conditions could become ifr/mvfr with heavy rain and lower ceilings with the storms. Otherwise, conditions will become vfr later tonight and Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...Scarlett AVIATION...Mohr
Hazardous weather outlook, May 30, 4:33 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
In the hours before
Local storm report, May 30, 7:02 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 6 NNW LOWRY 45.39N 100.03W
05/30/2016 E2.00 INCH WALWORTH SD PUBLIC
&&
KSLocal storm report, May 30, 7:30 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST AKASKA 45.33N 100.12W
05/30/2016 E60 MPH WALWORTH SD TRAINED SPOTTER
60 MPH WINDS WITH PEA HAIL. LARGE COTTONWOOD BLOWN
DOWN.
&&
EVENT NUMBER ABR1600251
KGLocal storm report, May 30, 7:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL HOVEN 45.24N 99.78W
05/30/2016 E0.70 INCH POTTER SD TRAINED SPOTTER
DIME SIZE HAIL WITH 50 MPH WINDS.
&&
EVENT NUMBER ABR1600252
KGLocal storm report, May 30, 7:48 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 2 S ROSCOE 45.42N 99.33W
05/30/2016 E60 MPH EDMUNDS SD TRAINED SPOTTER
&&
KSLocal storm report, May 30, 8:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL LEOLA 45.72N 98.94W
05/30/2016 E0.25 INCH MCPHERSON SD PUBLIC
&&
KSSpecial weather statement, May 30, 8:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 837 PM CDT MON MAY 30 2016 SDZ005>007-010-310215- EDMUNDS SD-MCPHERSON SD-BROWN SD-MARSHALL SD- 837 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON...NORTHWESTERN MARSHALL...NORTHEASTERN EDMUNDS AND BROWN COUNTIES UNTIL 915 PM CDT... AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF BARNARD...OR 19 MILES SOUTH OF ELLENDALE...MOVING NORTHEAST AT 55 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABERDEEN...BRITTON...HECLA...FREDERICK...COLUMBIA...WESTPORT...CLAREMONT... KIDDER...FORBES...WETONKA...SPRING CREEK COLONY...RICHMOND LAKE REC AREA... HOUGHTON...AMHERST...GRASSLAND COLONY...BARNARD...ELM LAKE AND SAND LAKE WILDLIFE REFUGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4590 9752 4537 9860 4594 9904 4594 9762 TIME...MOT...LOC 0136Z 240DEG 49KT 4574 9865 DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 33 min |
| May 30, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Potter, Walworth | 50 min |
| May 30, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 45 min |
| May 30, 8:37 PM CDT | Special Weather Statement | ABR | Brown | 38 min |
| May 30, 9:32 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| May 30, 10:05 PM CDT | Special Weather Statement | ABR | Clark | 40 min |
| May 30, 10:51 PM CDT | Special Weather Statement | ABR | Clark | 24 min |
| May 30, 11:40 PM CDT | Special Weather Statement | ABR | Codington | 35 min |
| May 31, 12:22 AM CDT | Special Weather Statement | ABR | Grant | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.